Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Ji Eun Kim 2 Articles
A case of chronic licorice intoxication-induced apparent mineralocorticoid excess syndrome
Young Jae Lim, Ji Eun Kim
J Korean Soc Clin Toxicol. 2023;21(2):151-155.   Published online December 29, 2023
DOI: https://doi.org/10.22537/jksct.2023.00020
  • 360 View
  • 3 Download
AbstractAbstract PDF
Licorice is a perennial herb belonging to the legume family that mainly grows in northeastern China, Mongolia, Siberia, and other regions. It is used in traditional medicine in the form of dried roots in the East and the West. The main active component of licorice, glycyrrhizin, is known to produce mineralocorticoid effects when consumed chronically, which can lead to apparent mineralocorticoid excess syndrome. Herein, we present the case of a 72-year-old woman who was admitted to the emergency room with severe generalized weakness and difficulty keeping her neck upright, which had developed after daily consumption of licorice-infused water for the past 2 months. Blood tests revealed metabolic alkalosis and severe hypokalemia, and an electrocardiogram showed ventricular bigeminy. The patient was treated with daily potassium and spironolactone supplements, leading to a significant improvement in muscle strength after a week. One week later, the patient was discharged, showing rare ventricular premature contractions on electrocardiography, but with no specific complaints. Chronic licorice ingestion leading to hypokalemia and muscle weakness can be life-threatening, necessitating the discontinuation of the causative agent, close monitoring, and cautious supplementation of potassium and spironolactone as treatment.
A Case of Cobra Antivenom Therapy in a Patient Bitten by Elapid Snake in South Korea
Ji Eun Kim, In Ho Kwon
J Korean Soc Clin Toxicol. 2022;20(1):22-24.   Published online June 30, 2022
DOI: https://doi.org/10.22537/jksct.2022.20.1.22
  • 118 View
  • 6 Download
AbstractAbstract PDF
Elapid snakes have neurotoxic venom which causes diverse neuroparalytic manifestations, including fatal respiratory failure. In South Korea, since elapid snakebites are very rare, the cobra antivenom, which is effective against neurotoxicity, was only introduced recently. Most physicians in South Korea have little experience in the treatment of patients who have been bitten by elapid snakes. A 19-year-old man was brought to the emergency department with sudden diplopia, 1 hour after a snakebite on the left 2nd finger. The patient presented with drowsiness and complained of mild dizziness and binocular diplopia. After 1 hour, he had sudden onset of dyspnea and dysphagia and appeared to be agitated. He was immediately intubated and received mechanical ventilation as he was unable to breathe on his own. A total of 2.5 mg of neostigmine diluted with normal saline was slowly infused, and 1 vial of cobra antivenom was infused for an hour, 5 times every 2 hours, for a total of 5 vials. He slowly recovered self-breathing; on the 3rd day of hospitalization, he showed tolerable breathing and was extubated. He was discharged without any neurological deficits or other complications.

JKSCT : Journal of The Korean Society of Clinical Toxicology